Oklahoma, 2021

Flash Flooding in Oklahoma, July 7, 2021

July 7, 2021 · NWS OUN · 2 events in 1 county or zone

Scattered thunderstorms developed during the afternoon of the 7th ahead of a cold front across northern Oklahoma, with storms repeatedly training over portions of the Enid area. Reports of flash flooding were received with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed during the afternoon of the 7th ahead of a cold front across northern Oklahoma, with storms repeatedly training over portions of the Enid area. Reports of flash flooding were received with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 7, 1:43 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 7, 1:43 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Norman OK
243 PM CDT Wed Jul 7 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 239 PM CDT Wed Jul 7 2021

Current scattered shower and thunderstorm activity is expected to
continue through the rest of the afternoon, most numerous along a
weak cold front across portions of northern and central OK. With
almost no shear the severe threat remains very low today, with
mainly pulse type storms capable of isolated strong downburst
winds and hail up to perhaps nickel size. Activity is expected to
be primarily diurnal in nature and will diminish shortly after
sunset, with mainly dry conditions overnight.

The front washes out over the area tomorrow as lee cyclogenesis
occurs east of the central Rockies and our surface winds veer during
the afternoon. Ridging will simultaneously build eastward in the mid
to upper levels which will help suppress convective development
during the day, with only some very slight chances lingering across
southern Oklahoma.

Ware

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 239 PM CDT Wed Jul 7 2021

Upper ridging will remain over the area on Friday leading to
another dry day with partly cloudy skies. A shortwave will dig
across the northern Plains later Friday into Saturday, which will
send another cold front our way by Saturday afternoon. Forcing
will be strongest across northern and northeastern Oklahoma
closer to the shortwave, which is where we have our highest PoPs
Saturday afternoon and evening. This is also where the best
chance for any severe weather will be, although overall the severe
risk appears to be low at this time due to a lack of shear and
only modest instability.

The trough will linger over our area Sunday and Monday while the
front continues southward into Texas. This will lead to decreasing
chances for rain for much of the area, with the exception of near
the Red River, and slightly cooler temperatures. The trough lifts
out on Tuesday but will leave behind a bit of a weakness in the
mid-level height field through the middle of next week. This will
keep temperatures in check, with highs in the mid to upper 80's
and very low storm chances.

Ware

&&

.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Wed Jul 7 2021

Scattered showers and some thunderstorms will continue to develop
across the area into early this evening with activity expected to
decrease towards/after sunset. Gusty winds are possible near the
thunderstorms. VFR/MVFR ceilings are expected this TAF period.
Winds will gradually shift towards the N/NW as a weak boundary
moves across parts of the area but then begin to shift back
towards the S/SE tomorrow.

&&

.UPPER AIR...
Issued at 1051 PM CDT Mon Jul 5 2021

No Upper Air flights are planned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  90  71  90 /  30   0   0   0
Hobart OK         70  92  70  93 /  20   0   0   0
Wichita Falls TX  73  93  71  93 /  20  10   0   0
Gage OK           65  93  71  96 /  10   0   0   0
Ponca City OK     68  90  71  92 /  10   0   0   0
Durant OK         73  92  71  91 /  10  20   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...08
LONG TERM....08
AVIATION...25
Hazardous weather outlook, Jul 7, 10:14 AM CST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1114 AM CDT Wed Jul 7 2021

OKZ004>048-050>052-TXZ083>090-081615-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1114 AM CDT Wed Jul 7 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered showers and thunderstorms will accompany a weak cold
front as it moves southeast across Oklahoma today. Severe storms
are unlikely, but heavy rain and gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
After a break on Thursday and Friday, another chance for
thunderstorms will arrive this weekend, lasting into early next
week, as another cold front moves into Oklahoma and north Texas. A
few strong storms will be possible, especially Saturday
afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 7, 2:58 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
358 PM CDT Wed Jul 7 2021

OKZ024-025-029-072145-
Oklahoma OK-Canadian OK-Cleveland OK-
358 PM CDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Oklahoma...
southeastern Canadian and northwestern Cleveland Counties Until 445
PM CDT...

AT 354 PM CDT, a strong thunderstorm was located over northwestern
Oklahoma City, moving south at 15 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Oklahoma City, Midwest City, Del City, Yukon, Bethany, Mustang, Warr
Acres, The Village, Nichols Hills, Valley Brook, Tinker Air Force
Base, Forest Park, Woodlawn Park, Smith Village, The Capitol, Wiley
Post Airport, The Fairgrounds and Will Rogers Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3561 9779 3566 9758 3541 9737 3533 9775
TIME...MOT...LOC 2054Z 339DEG 15KT 3558 9767

03
Special weather statement, Jul 7, 3:43 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
443 PM CDT Wed Jul 7 2021

OKZ011-017-072230-
Major OK-Blaine OK-
443 PM CDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR south central Major and
northwestern Blaine Counties Until 530 PM CDT...

AT 439 PM CDT, a strong thunderstorm was located 6 miles west of
Fairview, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Fairview, Canton, Longdale, Canton Lake and Homestead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3615 9834 3605 9863 3608 9864 3616 9864
      3617 9866 3629 9869 3636 9856
TIME...MOT...LOC 2139Z 333DEG 14KT 3626 9859

03
Special weather statement, Jul 7, 3:48 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
448 PM CDT Wed Jul 7 2021

OKZ012-072230-
Garfield OK-
448 PM CDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Garfield County
Until 530 PM CDT...

AT 442 PM CDT, a strong thunderstorm was located 4 miles west of
Vance Air Force Base, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Enid, Waukomis, Lahoma, Drummond and Vance Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3621 9774 3621 9804 3639 9811 3644 9811
      3644 9795
TIME...MOT...LOC 2142Z 333DEG 14KT 3635 9799

03
Special weather statement, Jul 7, 4:02 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
502 PM CDT Wed Jul 7 2021

OKZ011-012-017-018-072245-
Major OK-Garfield OK-Kingfisher OK-Blaine OK-
502 PM CDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Major...southwestern
Garfield...northwestern Kingfisher and northeastern Blaine Counties
Until 545 PM CDT...

AT 456 PM CDT, strong thunderstorms were along a line extending from
4 miles north of Isabella to 3 miles north of Ames to 3 miles south
of Lahoma, moving south at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Okeene, Ames and Isabella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3610 9836 3611 9814 3618 9800 3639 9810
      3635 9820 3634 9834
TIME...MOT...LOC 2156Z 348DEG 15KT 3629 9832 3630 9819 3634 9811

03
Special weather statement, Jul 7, 4:22 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
522 PM CDT Wed Jul 7 2021

OKZ011-012-018-072245-
Major OK-Garfield OK-Kingfisher OK-
522 PM CDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Major...Garfield and
northwestern Kingfisher Counties Until 545 PM CDT...

AT 519 PM CDT, strong thunderstorms were along a line extending from
4 miles southeast of Kremlin to near Waukomis to 4 miles southeast of
Ames, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Enid, Hennessey, Waukomis, Garber, Covington, Drummond, Breckenridge,
Ames, Fairmont, Douglas, Vance Air Force Base, Bison, North Enid and
Lacey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3641 9746 3618 9765 3605 9791 3616 9821
      3617 9821 3616 9824 3621 9837 3639 9801
      3656 9776
TIME...MOT...LOC 2219Z 305DEG 24KT 3649 9779 3628 9787 3621 9812

Bunker
Special weather statement, Jul 7, 4:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
529 PM CDT Wed Jul 7 2021

OKZ028-029-072300-
Cleveland OK-McClain OK-
529 PM CDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Cleveland and west
central McClain Counties Until 600 PM CDT...

AT 525 PM CDT, a strong thunderstorm was located near Goldsby, moving
south at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Southwestern Norman, Newcastle, Noble, Slaughterville and Goldsby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3519 9754 3523 9739 3511 9733 3508 9752
TIME...MOT...LOC 2225Z 344DEG 3KT 3516 9744

Bunker

The radar

The Vance AFB radar (KVNX), 41 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Garfield

When
July 7, 4:30 PM CST to 7:30 PM CST
Where
Garfield County, 1.11 mi SSW of North Enid to 2.9 mi E of Enid
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.426, -97.880

Six water rescues within Enid. 8 to 10 feet of water below one underpass.

Flash Flood, Garfield

When
July 7, 4:50 PM CST to 7:50 PM CST
Where
Garfield County, 1.34 mi N of Enid to 2.27 mi E of Enid
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.419, -97.879

Numerous roads covered in water. 4 to 6 inches of flowing water observed on some.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972786, 972787.